I am 32 yrs old and I like most who have posted here, do not have a regular menstrual schedule. I have not had a period since January. I had a minor surgery, which they had to test for pregnancy and the test was negative. I have noticed when I wake up in the morning, I have an extremely damp neckline on my t-shirt. I am wondering if this is early onset menopause or something else. I don't really have the money to go to the doctor unless absolutely, positively necessary. I just want to know what I'm looking here. My hubby and I want kids one day and I want to know if I will be able to do that..... Please help!
Dear KAShort: The most common reason for a menstrual pattern like you have described is not having an ovulation every month. In a normal cycle, estrogen is produced all month. Estrogen is responsible for building up the lining of your uterus so you have something to shed each month. The good news is that you have enough estrogen to make a lining that does shed sometimes. The reason periods disappear after menopause is that estrogen levels drop to very low levels.
In a normal cycle, progesterone production increases following ovulation and release of an egg.. Progesterone "stabilizes" the uterine lining in preparation for a possible implantation of a new pregnancy. If you are not pregnant that month the levels of estrogen and progesterone fall, triggering the release of the uterine lining—your period. So, if you do not ovulate, the estrogen build up of the lining continues, but without the usual ovulation associated progesterone. Thus, the hormone levels don't decline, and the lining stays up inside the uterus—your missed period.
If you have been several months without a period, a gynecologist may give you some progesterone in a pill form (eg Provera 10 mg for 5 days). Within 48-72 hours after stopping the progesterone your "progesterone blood level" will fall, triggering the release of the lining that has been building up. Many women report that these periods are very heavy-- as though several months of lining are shed.
Causes for not ovulating are multifold: thyroid problems, pituitary problems, ovarian cysts, physical stressors (eg sudden increases in exercise, crash dieting), emotional stressors (problems with parents, husbands, job, finances), increased body weight, anorexia, rotating shifts at work, etc. You are correct, being in perimenopause, can prompt missed periods because ovulations become less frequent as the ovaries age.
KAShort, your concern about fertility is valid as it can take longer to conceive if one is not ovulating at a predictable time every month. Given the financial constraints you might want to consider seeing your local county family planning clinic or Planned Parenthood. They can prescribe generic Provera to kick start a flow and you can open a discussion about possible causes of your irregular menstrual schedule. If you do NOT have a bleed in response to the Provera that can suggest that estrogen levels are low (ie perimenopause).
Many women who do not ovulate regularly do conceive; it can take longer however.
i have been on birth controll for7-8 months now and the past few months i have not been getting my period and i know im not pregnant because i have taken two test everymonth and they have come back negative. i was wondering if this is normal.HELP!!!!!!!!!!!!!!!!!!!!!!!!!!!
Dear konab4161998: Yes, it can be "normal" depending upon the type of birth control pill (BCP) used, and the duration of use.
Simply stated, if the uterine lining is like grass or lawn, estrogen is like the fertilizer (causes a thickening of the lining), and progesterone is like the lawnmower (keeps the lining thin by three different mechanisms). This is why DepoProvera (high dose synthetic progesterone) brings about a thin lining, and why birth control pills (relatively progesterone dominant) bring about shorter, lighter periods. If the lining is very thin there is not much up inside that needs to be shed. This is not a problem medically as a thin lining is a healthy lining. It is also true that the longer one uses a BCP, the thinner the lining can become over time.
Many of the newest low dose BCPs have very low doses of estrogen. In fact on such pill (LoEstrin 24) actually advertises that their BCP will make periods very light or disappear.
So if it is really disturbing to you to not have a flow despite perfect pill taking you can ask your GYN or clinic to change to to a different BCP formulation to be sure you get a flow monthly. Fortunately, so many of the current birth control methods (eg DepoProvera, Mirena IUD, super low dose pills) prompt light/absent flows women are more accustomed to having minimal to no bleeds.
You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.
The opinions expressed in WebMD Communities are solely those of the User, who may or may not have medical or scientific training. These opinions do not represent the opinions of WebMD. Communities are not reviewed by a WebMD physician or any member of the WebMD editorial staff for accuracy, balance, objectivity, or any other reason except for compliance with our Terms and Conditions. Some of these opinions may contain information about treatments or uses of drug products that have not been approved by the U.S. Food and Drug Administration. WebMD does not endorse any specific product, service or treatment.
Do not consider Communities as medical advice. Never delay or disregard seeking professional medical advice from your doctor or other qualified healthcare provider because of something you have read on WebMD. You should always speak with your doctor before you start, stop, or change any prescribed part of your care plan or treatment. WebMD understands that reading individual, real-life experiences can be a helpful resource, but it is never a substitute for professional medical advice, diagnosis, or treatment from a qualified health care provider. If you think you may have a medical emergency, call your doctor or dial 911 immediately.